An investigation in vitro of antibiotic-induced alterations of intestinal motility
Both antibiotic-associated pseudomembranous colitis and diarrhoea are common and often severe gastro-intestinal side-effects complicating antibiotic therapy which cannot be attributed solely to the antibacterial actions of the drugs. Twelve antibiotics in current use were studied in vitro, to determine whether they had the potential to disrupt intestinal motor function in a way analagous to that by which they are known to affect somatic neuromuscular transmission. This investigation was carried out using the guinea-pig ileum and doubly-innervated rabbit colon. Five antibiotics, ampicillin, doxycycline, mecillinam, metronidazole and salicylazosulphapyridine were without effect on either tissue. A sixth, sulphamethoxazole had only weak inhibitory actions on the evoked responses of the guinea-pig ileum. The remainder, gentamicin, kanamycin, trimethoprim, clindamycin, lincomycin and pivmacillinam could all reduce or abolish electrically-evoked contractions of the ileum, depress evoked acetylcholine release and, at a lower concentration, abolish the evoked muscle action potential complex and the emptying phase of peristalsis proper. In high concentrations clindamycin, pivmecillinam and trimethoprim had the additional effect of depressing spontaneous myoelectric activity. It was concluded from these results that the primary actions of these compounds on this tissue was on inter-neuronal transmission. Pivmecillinam was without effect on the rabbit colon possibly because this tissue was able to metabolize the ester side-chain on the molecule. Centamicin and kanamycin only affected the rabbit colon in a low calcium bathinq medium and then modifying only parasympathetic nerve function. Both clindamycin and lincomycin could abolish or modify evoked contractions and relaxations of the colon in response to parasympathetic and sympathetic nerve stimulation, respectively. Only trimethoprim affected this tissue by a predominantly post-functional action, depressing evoked contractions and increasing the recovery time following sympathetic nerve stimulation. It was concluded from this study that certain antibiotic compounds may be able to depress human intestinal motility in vivo. A sequence of events whereby such an effect could lead to the development of antibiotic-associated diarrhoea or pseudomembranous colitis is proposed.